Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 165, NWS Twin Cities, MN

August 27, 20245 counties in Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 27, 2024, 6:22 AM CDT for 5 counties in Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2024, 6:22 AM CDT (11:22 UTC)
Expired
Aug 27, 2024, 7:15 AM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 143 km from the middle of the area, began a volume at 11:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:27 AM CDTTSTM WND DMG5 Sw Amery, WI8 to 9 inch diameter trees snapped.
Aug 27, 6:28 AM CDTTSTM WND DMG5 Sse Reeve, WI6 inch diameter tree down and a larger tree snapped at the base.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4426 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KMPX 271122
SVRMPX
WIC005-017-033-095-109-271215-
/O.NEW.KMPX.SV.W.0165.240827T1122Z-240827T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Tue Aug 27 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Dunn County in west central Wisconsin...
  Eastern St. Croix County in west central Wisconsin...
  Western Chippewa County in west central Wisconsin...
  Southern Barron County in northwestern Wisconsin...
  Southeastern Polk County in northwestern Wisconsin...

* Until 715 AM CDT.

* At 622 AM CDT, severe thunderstorms were located along a line
  extending from near Star Prairie to near Glenwood City to near
  Knapp, moving east at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Amery, Glenwood City, Boyceville, Clear Lake, and Knapp around 625 
  AM CDT.
  Clayton and Wheeler around 630 AM CDT.
  Menomonie, Prairie Farm, and Ridgeland around 635 AM CDT.
  Colfax, Turtle Lake, and Dallas around 640 AM CDT.
  Bloomer, Barron, Chetek, and New Auburn around 650 AM CDT.
  Cameron around 655 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have had a history of producing wind gusts of 60 to 65 
mph. SEEK SHELTER NOW inside a sturdy structure and stay away from 
windows! 

&&

LAT...LON 4488 9161 4486 9202 4486 9230 4507 9231
      4535 9261 4545 9195 4538 9162 4533 9154
      4529 9153 4529 9147 4526 9142 4510 9141
TIME...MOT...LOC 1122Z 255DEG 51KT 4526 9249 4511 9216 4498 9217 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
3 follow-up statements
459 
WWUS53 KMPX 271146
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
646 AM CDT Tue Aug 27 2024

WIC095-109-271156-
/O.CAN.KMPX.SV.W.0165.000000T0000Z-240827T1215Z/
St. Croix WI-Polk WI-
646 AM CDT Tue Aug 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. CROIX AND
SOUTHEASTERN POLK COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 4488 9161 4486 9206 4515 9202 4532 9216
      4542 9215 4545 9195 4538 9162 4533 9154
      4529 9153 4529 9147 4526 9142 4510 9141
TIME...MOT...LOC 1146Z 259DEG 43KT 4540 9211 4522 9178 4499 9178 

$$

WIC005-017-033-271215-
/O.CON.KMPX.SV.W.0165.000000T0000Z-240827T1215Z/
Dunn WI-Chippewa WI-Barron WI-
646 AM CDT Tue Aug 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN DUNN...WESTERN CHIPPEWA AND SOUTHERN BARRON COUNTIES...

At 646 AM CDT, severe thunderstorms were located along a line
extending from Turtle Lake to near Dallas to near Colfax, moving east
at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Barron, Colfax, Almena, and Dallas around 650 AM CDT.
  Chetek, Cameron, and New Auburn around 655 AM CDT.
  Bloomer around 700 AM CDT.

Other locations impacted by these severe thunderstorms include Cedar
Falls, Hillsdale, Sumner, Tainter Lake, Menomonie Airport, Arland,
Hoffman Hills Rec Area, and Sand Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4488 9161 4486 9206 4515 9202 4532 9216
      4542 9215 4545 9195 4538 9162 4533 9154
      4529 9153 4529 9147 4526 9142 4510 9141
TIME...MOT...LOC 1146Z 259DEG 43KT 4540 9211 4522 9178 4499 9178 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
302 
WWUS53 KMPX 271201
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 AM CDT Tue Aug 27 2024

WIC005-017-033-271215-
/O.CON.KMPX.SV.W.0165.000000T0000Z-240827T1215Z/
Dunn WI-Chippewa WI-Barron WI-
701 AM CDT Tue Aug 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN DUNN...WESTERN CHIPPEWA AND SOUTHERN BARRON
COUNTIES...

At 700 AM CDT, severe thunderstorms were located along a line
extending from near Barron to near New Auburn to 6 miles southwest of
Bloomer, moving east at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Bloomer, Chetek, and Cameron around 705 AM CDT.

Other locations impacted by these severe thunderstorms include
Hoffman Hills Rec Area, Hillsdale, Sumner, and Sand Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4488 9161 4489 9180 4518 9177 4535 9200
      4543 9206 4545 9195 4538 9162 4533 9154
      4529 9153 4529 9147 4526 9142 4510 9141
TIME...MOT...LOC 1200Z 255DEG 51KT 4544 9189 4526 9156 4503 9156 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
724 
WWUS53 KMPX 271208
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
708 AM CDT Tue Aug 27 2024

WIC005-017-033-271217-
/O.EXP.KMPX.SV.W.0165.000000T0000Z-240827T1215Z/
Dunn WI-Chippewa WI-Barron WI-
708 AM CDT Tue Aug 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUNN...WESTERN
CHIPPEWA AND SOUTHERN BARRON COUNTIES WILL EXPIRE AT 715 AM CDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.

&&

LAT...LON 4488 9161 4489 9180 4518 9177 4535 9200
      4543 9206 4545 9195 4538 9162 4533 9154
      4529 9153 4529 9147 4526 9142 4510 9141
TIME...MOT...LOC 1207Z 255DEG 51KT 4546 9178 4528 9145 4505 9145 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:36 AM CDT, 3 hours 46 minutes earlier. Its key messages:

  • Another round of thunderstorms is expected early this morning. The severe risk is expected to be limited, but a few severe storms are still possible.
  • Cooler the rest of this week, with the next chance for showers and thunderstorms expected Thursday.
Area forecast discussion, Aug 27, 2:36 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
236 AM CDT Tue Aug 27 2024

.KEY MESSAGES...

- Another round of thunderstorms is expected early this morning.
  The severe risk is expected to be limited, but a few severe
  storms are still possible.

- Cooler the rest of this week, with the next chance for showers
  and thunderstorms expected Thursday.

&&

.DISCUSSION...
Issued at 236 AM CDT Tue Aug 27 2024

The next round of thunderstorms is ongoing across southwestern
MN. These storms are expected to track east northeast along a
moisture and instability gradient through the early morning.
Some severe risk will exist given 2000 J/kg MUCAPE and 30-40 kts
of effective shear. A stable boundary layer may limit the wind
threat and so far cores have not exhibited much of a large hail
threat either. Therefore, isolated instances of severe weather
are possible during the next several hours and we are not
anticipating a repeat of the well-organized MCS from Monday
evening.

Following this morning's activity, additional organized
complexes are not anticipated for the rest of the day. There
may be some isolated or scattered cells that develop across
central MN and western WI this afternoon and evening as the
shortwave trough axis passes through. Deep layer shear is good,
and a pocket of steeper mid level lapse rates (7-7.5 C/km) will
be passing overhead mid afternoon. Boundary layer flow is weak
enough that we won't be advecting much drier air in and dew
points may still be near 70 in east central MN and west central
WI. Therefore, a few stronger storms can't be ruled out.

High pressure will build south to north of the Great Lakes
Wednesday. This will bring drier air in for a time, but the next
feature to watch is a rather potent trough tracking along the
US/Canada border Wednesday night and Thursday. Return flow will
draw deeper moisture back northward Thursday ahead of a cold
front. Pwats could return to near 2 inches by afternoon.
Forcing/convergence along the cold front is better than we've
seen recently. A band of showers and thunderstorms is expected
to develop and push through the area Thursday afternoon and
Thursday night.

Cooler and drier air will then persist through Labor Day
weekend, especially following the passage of a secondary front
Saturday night. Lows in the 40s are possible Sunday night with
highs in the upper 60s to low 70s Labor Day.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue Aug 27 2024

Kept most of the previous TAF intact as the timing still lines
up with the recent CAMs as another line of thunderstorms is
approaching western Minnesota right now. TEMPO groups within
each TAF should be the approximate timing tracked by current
storm motion. Besides the TSRA potential, MVFR CIGS are
prevalent from stratus and fog and will slowly lift throughout
the day after the storms move through. Right now the expectation
is to main VFR CIGS through the end of the period but see a
return to MVFR by 12z Wednesday.

KMSP...The 2nd round of TSRA is not expected to be as strong as
what went through earlier this evening, however gusts exceeding
50kts are possible should they be severe. The better chance for
severe right now looks to stay south of MSP from MKT to I-90.

/OUTLOOK FOR KMSP/
WED...MVFR/BR early, then VFR. Wind N to NE 5kts.
THU...MVFR/IFR, SHRA/-TSRA likely. Wind SW 10kts.
FRI...VFR. Wind W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Borghoff
AVIATION...TDH
Hazardous weather outlook, Aug 27, 3:11 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
311 AM CDT Tue Aug 27 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
311 AM CDT Tue Aug 27 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A few strong to severe storms are expected to move through the
area this morning, followed by further scattered showers and
storms through the afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 27, 5:21 AM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
521 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     Tstm Wnd Gst     2 SW Eden Prairie       44.83N 93.47W
08/27/2024  M61 MPH          Hennepin           MN   ASOS

            ASOS station KFCM Eden Prairie AP.

&&

TDH
Local storm report, Aug 27, 5:22 AM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
522 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 AM     Tstm Wnd Gst     2 SW Eden Prairie       44.83N 93.47W
08/27/2024  M61 MPH          Hennepin           MN   ASOS

            ASOS station KFCM Eden Prairie AP.

&&

CTG
Local storm report, Aug 27, 5:25 AM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
525 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Tstm Wnd Gst     Deephaven               44.93N 93.52W
08/27/2024  M59 MPH          Hennepin           MN   Mesonet

&&

Borghoff
Local storm report, Aug 27, 5:33 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     Tstm Wnd Gst     2 E Richfield           44.88N 93.23W
08/27/2024  M61 MPH          Hennepin           MN   ASOS

            ASOS station KMSP Minneapolis-St. Paul AP.

&&

TDH
Local storm report, Aug 27, 5:42 AM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
542 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 AM     Tstm Wnd Gst     2 ESE St. Paul          44.93N 93.05W
08/27/2024  M64 MPH          Ramsey             MN   ASOS

            ASOS station KSTP St. Paul Dwtn AP.

&&

TDH
Local storm report, Aug 27, 5:53 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
553 AM CDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     Tstm Wnd Gst     2 ESE St. Paul          44.93N 93.05W
08/27/2024  M64 MPH          Ramsey             MN   ASOS

            ASOS station KSTP St. Paul Dwtn AP.

&&

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:23 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPierce, Saint Croix52 min
Aug 26, 7:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXPolk49 min
Aug 26, 7:39 PM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix36 min
Aug 26, 8:12 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Pepin, Pierce, Polk, Saint Croix48 min
Aug 26, 8:55 PM CDTSevere Thunderstorm WarningMPXBarron, Chippewa, Dunn, Rusk65 min
Aug 26, 8:58 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire, Pepin, Pierce62 min
Aug 26, 9:59 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire16 min
Aug 27, 5:28 AM CDTSevere Thunderstorm WarningMPXPierce47 min
Aug 27, 5:45 AM CDTSevere Thunderstorm WarningMPXPierce, Polk, Saint Croix45 min
Aug 27, 6:32 AM CDTSpecial Weather StatementMPXPolk43 min
Aug 27, 6:50 AM CDTSevere Thunderstorm WarningMPXChippewa, Dunn, Eau Claire40 min
Aug 27, 7:07 AM CDTSpecial Weather StatementMPXChippewa, Rusk53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.